Serotonin Syndrome

Serotonin syndrome is a life-threatening condition which can occur when too much serotonin is present in the body. A study in the New England Journal of Medicine found that in 2002, there were 7,349 cases of serotonin syndrome in the U.S., including at least 93 cases where these side effects resulted in death.

The most common cause of this condition is the interaction between two drugs which increase serotonin levels in the body. Because they are now prescribed so frequently, one of the most likely causes of serotonin syndrome is a class of antidepressants known as selective serotonin reuptake inhibitors (SSRIs). SSRIs help to regulate mood by preventing the body from eliminating its natural supply of serotonin, which helps to prevent depression.

However, when SSRIs are taken in combination with other drugs that increase serotonin level, they can cause an unsafe amount of the chemical to buildup in the body, leading to serotonin syndrome.

The symptoms of serotonin syndrome can include:

Cognitive/behavioral symptoms:        Neuromuscular symptoms:
• Disorientation                                 • Muscle spasms
• Irritability                                        • Muscle rigidity
• Anxiety and agitation                     • Tremors or shivering
• Unresponsiveness                          • Loss of coordination/
• Hallucinations                                    exaggerated reflexes

Autonomic nervous symptoms:         Digestive symptoms:
• Fever                                             • Nausea
• Heavy sweating                             • Vomiting
• Rapid heart rate                            • Diarrhea
• Elevated blood pressure
• Dilated pupils

Some of the drugs which can cause serotonin syndrome in combination with SSRIs include a class of migraine drugs known as triptans, MAOI inhibitors, antidepressants, over-the-counter cough and cold medicines, painkillers, weight loss drugs and others.

I am currently represented by an attorney
*Required fields